Allergic reactions to antibiotics, mainly betalactams: Facts and controversies

M. Viola, D. Quaratino, F. Gaeta, R. L. Valluzzi, C. Caruso, G. Rumi, A. Romano

Research output: Contribution to journalArticlepeer-review

Abstract

Allergic reactions to antibiotics are commonly reported. They can be classified as immediate or non-immediate according to the time interval between the last drug administration and their onset. Immediate reactions occur within the first hour and are manifested clinically by urticaria and/or angioedema, rhinitis, bronchospasm, and anaphylactic shock; they may be mediated by specific IgE-antibodies. The main non-immediate reactions (occurring more than one hour after drug administration) are maculopapular exanthems; specific T lymphocytes may be involved in this type of manifestation. The diagnostic evaluation of hypersensitivity reactions to antibiotics is usually complex. The patient's history is fundamental; the allergologic examination includes in vivo and in vitro tests selected on the basis of the clinical features. Prick and intradermal tests are sensitive in evaluating betalactam hypersensitivity. Together with delayed-reading intradermal testing, patch testing is useful in diagnosing maculopapular reactions to systemically administered aminopenicillins. Determination of serum specific IgE is the most common in vitro method for diagnosing immediate reactions, while the lymphocyte transformation test can be performed for evaluating both immediate and non-immediate ones. In selected cases, provocation tests should be performed.

Original languageEnglish
Pages (from-to)223-229
Number of pages7
JournalEuropean Annals of Allergy and Clinical Immunology
Volume37
Issue number6
Publication statusPublished - Jun 2005

ASJC Scopus subject areas

  • Immunology and Allergy

Fingerprint

Dive into the research topics of 'Allergic reactions to antibiotics, mainly betalactams: Facts and controversies'. Together they form a unique fingerprint.

Cite this